Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Memphis, TN

July 15, 2017Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 15, 2017, 6:08 PM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 6:08 PM CDT (23:08 UTC)
Expired
Jul 15, 2017, 7:30 PM CDT
In force
82 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 62 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WGUS54 KMEG 152308
FFWMEG
MSC033-TNC157-160030-
/O.NEW.KMEG.FF.W.0061.170715T2308Z-170716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
608 PM CDT SAT JUL 15 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  DeSoto County in northwestern Mississippi...
  South central Shelby County in west Tennessee...

* Until 730 PM CDT

* At 607 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 
  90 minutes.

* Some locations that will experience flooding include...
  Southaven, Olive Branch, Horn Lake, Hernando, T O Fuller State
  Park, Walls, Lake Cormorant, Southwest Memphis, Lynchburg, Eudora,
  Lewisburg, Whitehaven, Newport, Trinity, Cockrum, Frees Corners,
  Cedarview, Bright, Nesbit and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3507 9011 3495 8972 3477 8972 3477 8990
      3473 8996 3472 9003 3473 9011 3475 9012
      3476 9014 3475 9016 3476 9017 3475 9017
      3475 9019 3477 9020 3486 9020 3486 9028

$$
2 follow-up statements
891 
WGUS74 KMEG 152351
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
651 PM CDT SAT JUL 15 2017

MSC033-TNC157-160030-
/O.CON.KMEG.FF.W.0061.000000T0000Z-170716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
651 PM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
DESOTO AND SOUTH CENTRAL SHELBY COUNTIES...

At 650 PM CDT,Doppler Radar estimates 1 to 2 inches of rain has 
occurred in the past 45 minutes. Showers and thunderstorms will 
produce an additional 1 to 2 inches of rain over the next 45
minutes.

Some locations that will experience flooding include...
Southaven, Olive Branch, Horn Lake, Hernando, T O Fuller State Park,
Walls, Lake Cormorant, Southwest Memphis, Lynchburg, Eudora,
Lewisburg, Whitehaven, Newport, Trinity, Cockrum, Frees Corners,
Cedarview, Bright, Nesbit and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3507 9011 3495 8972 3477 8972 3477 8990
      3473 8996 3472 9003 3473 9011 3475 9012
      3476 9014 3475 9016 3476 9017 3475 9017
      3475 9019 3477 9020 3486 9020 3486 9028

$$
982 
WGUS74 KMEG 160024
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
724 PM CDT SAT JUL 15 2017

MSC033-TNC157-160034-
/O.EXP.KMEG.FF.W.0061.000000T0000Z-170716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
724 PM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR DESOTO AND SOUTH CENTRAL SHELBY
COUNTIES WILL EXPIRE AT 730 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3507 9011 3495 8972 3477 8972 3477 8990
      3473 8996 3472 9003 3473 9011 3475 9012
      3476 9014 3475 9016 3476 9017 3475 9017
      3475 9019 3477 9020 3486 9020 3486 9028

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:34 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 3:34 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Sat Jul 15 2017

.DISCUSSION...

Showers and thunderstorms are ongoing around the region this
afternoon, associated with a cold front. This front is currently
located roughly along Interstate 40, with convection along and
south. This activity will continue through the evening as the
front continues to push southward into north Mississippi.

Given the moist environment present overnight, with dew point
temperatures near 70, combined with clearing in the wake of the
front, some patchy fog development will be likely around the
region. Skies will gradually clear from north to south throughout
the day on Sunday as the front continues southward, with north
Mississippi carrying the greatest chances for any showers and
thunderstorms during the afternoon. Sunday afternoon highs, topping
out in the upper 80s to near 90, will likely be the coolest of
the forecast period before a warming trend begins for next week.

Conditions will begin to dry out by Monday as the front washes
out over north Mississippi. Have only included slight POPs for
Monday afternoon, as a ridge of high pressure begins to build in
aloft. This will allow dry conditions to persist throughout most
of next week, with only slight POPs included for a few afternoons
as models currently meander the upper ridge back to the west a
bit midweek. Temperatures will be the main concern with the
forecast next week, as daily highs will likely approach the mid
90s Wednesday through Friday, potentially leading to heat indices
near 105 at some locales.

ZDM

&&

.AVIATION...
18Z TAFs

Primary concern is afternoon SHRA/TSRA development. Area of TSRA
northeast of MKL will slowly sag south and may develop west into
the MKL vicinity early to mid afternoon. Elsewhere, latest GOES
visible imagery indicates towering cumulus developing from MEM
east/northeast to an area south of MKL. HRRR model depicts little
to no development in this region, but it will need to be
monitored. Similar to yesterday, best shot of TSRA for TUP will
likely occur late in the afternoon, as outflow from TSRA to the
north and west spreads into northeast MS.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 4:15 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Sat Jul 15 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
415 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible across the Mid-South
this afternoon, mainly along and south of Interstate 40. The
primary hazards will be gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values are forecast to approaching 105 degrees
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 15, 5:10 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       CORINTH                 34.94N 88.52W
07/15/2017  M0.00 INCH       ALCORN             MS   COCORAHS

            COCORAHS OBSERVER MEASURED 2.57 INCHES OF RAIN.

0407 PM     HEAVY RAIN       CORINTH                 34.94N 88.52W
07/15/2017  M2.57 INCH       ALCORN             MS   COCORAHS

            COCORAHS OBSERVER MEASURED 2.57 INCHES OF RAIN.

&&

WOODALL
Special weather statement, Jul 15, 5:15 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
515 PM CDT SAT JUL 15 2017

MSZ013-152300-
Lafayette MS-
515 PM CDT SAT JUL 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northern Lafayette County in northwestern Mississippi...

At 515 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 12
miles southeast of Wall Doxey State Park, moving southwest at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Lafayette County should monitor this storm
closely.

LAT...LON 3435 8962 3455 8962 3455 8948 3453 8946
      3453 8944 3452 8943 3452 8941 3453 8940
      3452 8939 3452 8933 3451 8930 3452 8929
      3451 8929 3450 8925 3436 8925
TIME...MOT...LOC 2215Z 046DEG 15KT 3451 8935

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:30 PM CDTFlash Flood WarningMEGShelby2 hr
Jul 15, 11:41 AM CDTFlash Flood WarningMEGBenton3 hr
Jul 15, 1:31 PM CDTAreal Flood AdvisoryMEGDecatur, Henderson59 min
Jul 15, 3:45 PM CDTAreal Flood AdvisoryMEGDeSoto60 min
Jul 15, 4:15 PM CDTFlash Flood WarningMEGCoahoma2 hr
Jul 15, 5:15 PM CDTSpecial Weather StatementMEGLafayette45 min

Nearby

Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.